Safety Alerts

VIROLOGICAL FAILURE IN HIV PATIENTS TREATED WITH THE COMBINATION OF DIDANOSINE, LAMIVUDINE AND TENOFOVIR

The World Health Organisation (WHO) in collaboration with the European Medical Evaluation Agency (EMEA), have issued a public statement warning about the high rate of Virologic failure in HIV patients treated with a triple nucleoside/nucleotide reverse transcriptase inhibitors combination containing Didanosine, Lamivudine and Tenofovir.

The warning statement is based on the observation of a high rate of virologic failure in a clinical study of HIV-infected patients receiving a once-day triple combination containing tenofovir (Viread, TDF), lamivudine (Epivir, 3TC) and enteric coated bedlets (Videx EC, ddI EC)

In the meantime doctors are advised as precautionary measure, NOT to use Tenofovir in combination with Didanosine and Lamivudine  when considering a new treatment regimen for therapy or treatment experienced HIV patients.

Patients already on therapy with above combination should be frequently monitored with a viral load test and considered for modification of therapy at first sign of viral load increase.

The precise nature of any interaction leading to non-response is currently unknown and is being investigated.

For further information contact TFDA

COUNTERFEIT TRIPLE ARV COMBINATION PRODUCT (GINOVIR 3D)

The Tanzania Food and Drugs Authority (TFDA) has received a warning information from the World Health Organisation (WHO) on the presence of counterfeit triple antiretroviral combination product, Ginovir 3D capsules, in Cote d’Ivoire.

The label of the medicines showed that each capsule of Ginovir 3D contained Zidovudine (200 mg), Lamivudine (150 mg) and Indinavir (40 mg). Laboratory tests however, did not show the presence of Lamivudine or Indinavir; the capsules were found to contain 201 mg of Zidovudine and 40 mg of Stavudine in addition to a non-identified substance. Labels indicated that the products were manufactured by Selchi Pharmaceuticals, P. O. Box 3351, WINDHOEK, Namibia.

TFDA would like to pass this warning statement to health care providers and the public in general as precautionary measure to stay alert to the possible presence of this product in our market.